Louisiana, 2014Damaging Wind in Louisiana, August 9, 2014
August 9, 2014 · NWS SHV · 1 event in 1 county or zone
Numerous showers and thunderstorms developed shortly after daybreak on Saturday, August 9th across eastern McCurtain County Oklahoma and the northern sections of Southwest Arkansas, along a stationary outflow boundary from earlier storms that developed the previous day over central and eastern Oklahoma, as well as western Arkansas. Additional redevelopment occurred through much of the morning,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed shortly after daybreak on Saturday, August 9th across eastern McCurtain County Oklahoma and the northern sections of Southwest Arkansas, along a stationary outflow boundary from earlier storms that developed the previous day over central and eastern Oklahoma, as well as western Arkansas. Additional redevelopment occurred through much of the morning, with these storms moving repeatedly over the same areas. Widespread 2 to 4 inch rainfall totals, with isolated amounts exceeding 5 inches, fell over much of Sevier, Howard, and northern Hempstead counties within a matter of a few hours, resulting in numerous reports of flash flooding throughout Sevier County.
After these storms diminished during the early afternoon, other scattered showers and thunderstorms developed farther south along various outflow boundaries during peak heating and instability. One of these storms became severe, which produced a localized downburst over Claiborne Parish in North Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 3:14 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 9, 3:14 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
414 PM CDT SAT AUG 9 2014
.DISCUSSION...
AN ARRAY OF WEATHER OBSERVED ACROSS THE REGION SO FAR TODAY AS
CLOUDU AND RAIN-COOLED AREAS ACROSS SE OK AND ESPECIALLY SW AR
HAVE STRUGGLED TO REACH 80 DEGREES THIS AFTERNOON...IN RESPONSE TO
AN ACTIVE AREA OF CONVECTION EARLIER IN THE DAY THAT PRODUCED 3-4
INCHES OF RAINFALL IN SOME LOCATIONS WITH ISOLATED HIGHER AMOUNTS.
THIS AREA OF CONVECTION HAS SINCE DIMINISHED BUT ADDITIONAL SHWRS
AND TSTMS HAVE FORMED ALONG THE INTERSTATE 20 CORRIDOR IN N LA
NEAR A RIBBON OF HIGHER THETA E THAT EXTENDS WELL EAST IN MS/AL.
THIS AREA OF ENHANCED INSTABILITY ALSO EXTENDS BACK INTO NE TX AS
MUCH OF THE ONGOING CONVECTION IS TRACKING ALONG THE NRN AND ERN
PERIPHERY OF THE UPPER LEVEL RIDGE. SO FOR THIS EVENING...HAVE
KEPT SLIGHT CHANCE TO LOW CHANCE POPS ACROSS MOST OF THE REGION
WITH THE EXCEPTION OF DEEP E TX. AS FOR TEMPERATURES TONIGHT...A
COOLER DAY ACROSS OUR NRN TIER COUNTIES SHOULD YIELD LOWS DOWN IN
THE LOWER 70S WHILE MID TO UPPER 70S WILL BE COMMON FARTHER SOUTH.
ANOTHER HOT DAY EXPECTED ON SUNDAY WITH MOSTLY MID TO UPPER 90S
EXCEPT IN AREAS WHERE CLOUD COVER AND CONVECTION IS LONG-LIVED
DURING THE AFTERNOON. RELIEF FROM THE HEAT WILL COME LATE MONDAY
INTO TUESDAY AS A LATE SUMMER FRONTAL BOUNDARY ADVANCES THROUGH
THE REGION BRINGING SLIGHTLY ENHANCED RAIN CHANCES. TEMPERATURES
ARE EXPECTED TO DIP AT LEAST A FEW DEGREES FOR BOTH AFTERNOON
HIGHS AND OVERNIGHT LOWS IN THE WAKE OF THE FRONT. RAIN CHANCES
WILL GRADUALLY DECREASE INTO WEDNESDAY AND THROUGH THE REMAINDER
OF THE WORK WEEK AS THE FRONT ADVANCES DOWN ALONG THE GULF COAST.
TEMPERATURES WILL GRADUALLY INCH BACK UP CLOSER TO NORMAL OR JUST
SLIGHTLY ABOVE AVERAGE THROUGH THE END OF THE EXTENDED PERIOD.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 77 96 78 98 75 / 20 30 20 30 30
MLU 74 95 76 95 75 / 20 40 30 30 30
DEQ 70 94 73 91 71 / 30 30 30 20 30
TXK 72 94 75 94 74 / 20 30 30 30 30
ELD 73 94 74 95 73 / 20 40 30 30 30
TYR 77 97 78 97 75 / 20 20 10 20 30
GGG 76 96 77 97 74 / 20 20 20 20 30
LFK 77 97 77 97 76 / 10 20 10 20 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
19
Hazardous weather outlook, Aug 9, 10:57 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 AM CDT SAT AUG 9 2014
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101215-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1157 AM CDT SAT AUG 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE REGION
AGAIN TODAY...ESPECIALLY ACROSS SOUTHWEST ARKANSAS WHERE HEAVY
RAINFALL MAY LEAD TO ISOLATED FLASH FLOODING OF MOSTLY RURAL AND
SECONDARY ROADS IN LOW LYING AND POOR DRAINAGE AREAS. IN
ADDITION...A FEW ISOLATED STORMS MAY ALSO PRODUCE SOME GUSTY
WINDS. OTHER AREAS MAINLY ACROSS EAST TEXAS AND NORTH LOUISIANA
MAY APPROACH HEAT ADVISORY CRITERIA THIS AFTERNOON AS A VERY
MOIST AND HUMID AIR MASS COMBINE WITH THE HOT TEMPERATURES TO
PRODUCE HEAT INDEX VALUES NEAR 105 DEGREES IN SOME LOCATIONS.
HOWEVER...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY THROUGH
MUCH OF THE NEXT SEVEN DAYS...MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
19
In the hours before
Local storm report, Aug 9, 11:58 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1258 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM FLASH FLOOD DE QUEEN 34.04N 94.34W
08/09/2014 SEVIER AR LAW ENFORCEMENT
REPORTS OF FLASH FLOODING ON NUMEROUS COUNTY ROADS.
&&
EVENT NUMBER SHV1400504
20Local storm report, Aug 9, 12:08 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
108 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM FLASH FLOOD 6 NNW LOCKESBURG 34.05N 94.21W
08/09/2014 SEVIER AR LAW ENFORCEMENT
WATER UP TO THE BOTTOM OF THE COSSATOT RIVER BRIDGE ON
HWY 71...BETWEEN DE QUEEN AND LOCKESBURG.
&&
EVENT NUMBER SHV1400505
20Local storm report, Aug 9, 12:23 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
123 PM CDT SAT AUG 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 6 NNW LOCKESBURG 34.05N 94.21W
08/09/2014 SEVIER AR LAW ENFORCEMENT
WATER UP TO THE BOTTOM OF THE COSSATOT RIVER BRIDGE ON
HWY 71...BETWEEN DE QUEEN AND LOCKESBURG.
&&
CORRECTED EVENT TIME
EVENT NUMBER SHV1400505
20Special weather statement, Aug 9, 2:23 PM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT SAT AUG 9 2014
LAZ014-092115-
OUACHITA-
323 PM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTH CENTRAL LOUISIANA...
OUACHITA...
INCLUDING THE FOLLOWING LOCATIONS...
SWARTZ...
AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST NORTH OF SWARTZ...MOVING SOUTHEAST
AT 15 MPH.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SHOULD THIS STORM
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.
15Special weather statement, Aug 9, 4:14 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
514 PM CDT SAT AUG 9 2014
LAZ004-092300-
CLAIBORNE-
514 PM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTHWEST LOUISIANA...
CLAIBORNE...
INCLUDING THE FOLLOWING LOCATIONS...
HOMER...
AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HOMER...MOVING
SOUTH AT 5 TO 10 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
15Special weather statement, Aug 9, 5:18 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT SAT AUG 9 2014
OKZ077-TXZ096-100015-
MCCURTAIN-RED RIVER-
618 PM CDT SAT AUG 9 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
IN NORTHEAST TEXAS...
RED RIVER...
INCLUDING THE FOLLOWING LOCATIONS...
IDABEL...BAGWELL...CLARKSVILLE AND MANCHESTER...
AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BAGWELL...OR 10 MILES NORTHWEST
OF CLARKSVILLE...MOVING EAST AT 15 MPH.
MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. THE STORM WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL WITH
AMOUNTS TO NEAR ONE TO ONE AND ONE HALF INCH.
06Thunderstorm Wind, Claiborne
- When
- August 9, 5:47 PM CST
- Where
- Claiborne County, 1.81 mi NW of Lisbon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 32.820, -92.870
Trees and powerlines were downed north of Lisbon, Louisiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Carolina, August 9 to 10, 20142 deaths · $1.9 million · 7 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2014$4.5 million · 2.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2014$4.0 million · 2.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Mississippi, August 9 to 11, 2014$412,000 · 65 kt wind · 17 events
- Flash Flood and Hail in Nebraska, August 9, 2014$15,000 · 2.75 in hail · 21 events
- Flash Flood in Georgia, August 9 to 10, 2014$30,000 · 1 event
- Flooding in North Carolina, August 9, 2014$20,000 · 8 events
- Flash Flooding and Heavy Rain in South Carolina, August 9, 2014$18,000 · 4 events
- Flash Flooding in West Virginia, August 9, 2014$15,000 · 2 events
- Hail and Damaging Winds in Kansas, August 9, 20141 in hail · 9 events
- Tornadoes and Hail in Kansas, August 9, 2014EF0 · 7 events
- Tornado and Flash Flooding in South Dakota, August 9, 2014EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526576.